Hail, Potter
- When
- June 30, 1:50 PM CST
- Where
- Potter County, 3.07 mi SW of (Ama)amarillo Intl A
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.190, -101.760
Widespread thunderstorms developed over the south central Texas Panhandle and spread across the eastern TX Panhandle. A couple of the strongest updrafts produced large hail up to an inch in diameter over eastern portions of Amarillo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Widespread thunderstorms developed over the south central Texas Panhandle and spread across the eastern TX Panhandle. A couple of the strongest updrafts produced large hail up to an inch in diameter over eastern portions of Amarillo. Also, a 64 mph wind gust near McLean.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 30, 12:12 PM CST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 112 PM CDT Fri Jun 30 2023 ...New AVIATION... .SHORT TERM ... (Today through Saturday night) Issued at 350 AM CDT Fri Jun 30 2023 06z satellite and RAP upper air analysis shows the Panhandles beneath SW flow aloft with high pressure solidly in place over the Arklatex region, and a prominent upper level trough approaching the Rockies. This SW flow will continue through the day, increasing mid-level moisture transport into the region as well as sfc lee cyclogenesis over New Mexico. Rich deep layer moisture should be in place by afternoon with anomalously high PWATs in excess of 1.50" possible in parts of the area. A subtle sfc boundary oriented from SW to NE across the CWA could act as an initial focus for convection when a 500mb shortwave moves in. Models are still lacking agreement on quality of instability tomorrow afternoon, likely due to uncertainty regarding the influence of overnight cloud cover potentially lingering through the day and limiting heating/destabilization. Despite this possible caveat, current thinking is that at least modest CAPE and shear parameters will be in play (MUCAPE 1000-2000 J/kg and 20-30 kts bulk shear) to support strong to severe storm potential. Steep low-level lapse rates and DCAPE values >1500 J/kg in spots suggest damaging wind gusts would be the primary hazard, although severe hail would be possible as well in any initially discrete, organized activity. Heading into the evening, a weak front/outflow boundary will begin pushing into our northern zones and could initiate even more showers and storms as it moves south through the Panhandles overnight. This is a more conditional outcome and may depend heavily on earlier activity. But if the atmosphere isn't overworked too heavily when the boundary arrives, additional scattered to widespread rain would be possible through Saturday morning. This outcome could also mitigate chances for another round of strong to severe storms Saturday afternoon, or at least would push the risk further south. Have therefore trimmed and reduced POPs over the south/southeast TX Panhandle from 12z Saturday to 12z Sunday. Most places will have a good chance to see 0.25-0.50" of rainfall by Sunday morning. Given abundant moisture available, higher totals will be likely especially anywhere that receives multiple rounds of precip. Hi-res ensemble guidance hint at about a 40-60% probability for some locations to get 0.75-1.00" of rain or higher. While this should be mostly beneficial rain and most soils have had time to partially dry out, some areas may still be sensitive to rainfall and could be prone to flash flooding in the coming days. Daytime highs will be in the 80s to low 90s with overnight lows in the 50s and 60s. Harrel && .LONG TERM ... (Sunday through Thursday) Issued at 350 AM CDT Fri Jun 30 2023 Transition back to a more active weather pattern for the extended with some kind of chance for showers/storms each day. Severe threat will be addressed on a day to day basis, and given the high PWAT's (1.10-1.3") each day will not rule out some flooding concerns, should the same areas get multiple rounds of precipitation. Low amplitude high pressure will be over the Four Corners region on Sunday with northwest flow in play for the Panhandles. A shortwave is expected to move through on Sunday in that northwest flow and trigger afternoon showers/storms over the Rockies, and track them into at least the western Panhandles later in the evening. A similar pattern on Monday with the dryline a bit further east on Monday and with a subtle wave moving across the Panhandles, we can certainly see showers/storms pop up again on Monday afternoon. Tuesday an upper level trough over southern Canada will help push another wave of moisture south across the central and southern Rockies. Right now this moisture looks to hold off our area until Wednesday, but we could still see some dryline convection again in the afternoon as the ridge breaks down into more zonal flow, amid the suppression from the upper level trough. Wednesday looks a bit more interesting as we have the front from the upper trough approaching and potentially lining up with the timing of dryline convection in the west. So we could have a triple point scenario to keep an eye out for on Wednesday evening. Thursday may start to move into a break period. While there's still a slight chance for a shower/storm to pop, it does look like the ridge is trying to strengthen just east of the Four Corners and cut off the northwest flow keep in the thunderstorm activity to the north or east of the Panhandles. Weber && .AVIATION... (18Z TAFS) Issued at 1253 PM CDT Fri Jun 30 2023 Light showers continued to progress out of eastern half of the Panhandles. However, bigger concern will be with anything that builds in behind it as well as the frontal boundary expect to come in later this evening. Currently, high resolution models are projecting a series of storms to build in from the west with initial impacts expected at KAMA around the 0z to 1z timeframe. Thunderstorms are likely bring gusty and erratic winds as well as the threat of hail and heavy to moderate rainfall. As for KDHT, models do see potential for impacts at the terminal with these afternoon storms, but confidence is not high enough for anything more than vicinity activity. For KGUY, activity for the terminal will slightly delayed as latest guidance is pointing for their storms to build in from the northwest and push down towards the area. More activity could follow late Friday into early Saturday, but confidence is not high enough to included in current TAF package. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 63 84 62 89 / 60 40 20 10 Beaver OK 62 85 61 88 / 80 10 0 0 Boise City OK 58 81 57 85 / 70 10 0 10 Borger TX 65 87 64 92 / 70 40 10 10 Boys Ranch TX 63 86 62 91 / 60 20 10 10 Canyon TX 63 85 63 89 / 50 30 20 10 Clarendon TX 65 84 65 88 / 70 30 30 10 Dalhart TX 59 82 58 87 / 70 20 10 10 Guymon OK 61 84 59 89 / 80 10 0 10 Hereford TX 62 86 62 90 / 50 20 20 10 Lipscomb TX 62 86 62 90 / 80 30 10 0 Pampa TX 63 84 63 89 / 80 50 10 0 Shamrock TX 66 85 65 89 / 80 50 30 10 Wellington TX 68 88 67 90 / 70 40 30 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...38 LONG TERM....89 AVIATION...11
Hazardous Weather Outlook National Weather Service Amarillo TX 423 AM CDT Fri Jun 30 2023 OKZ001>003-TXZ001>020-317-302130- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 423 AM CDT Fri Jun 30 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Strong to severe thunderstorms will be possible across most of the Panhandles this afternoon and evening. Primary hazards will be damaging winds and large hail, although a brief tornado can't entirely be ruled out in the far northwest Panhandles. Additional rain and storms could occur overnight as well. Flash flooding from heavy rainfall will be possible across the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible Saturday through Thursday. Strong to severe storms capable of hail and damaging wind gusts will be possible across the southern Texas Panhandle on Saturday, as well as the western and central combined Panhandles on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Preliminary Local Storm Report
National Weather Service Amarillo TX
944 AM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM Extreme Heat Palo Duro Canyon 34.95N 101.68W
06/21/2023 M103 F Randall TX Broadcast Media
*** 1 FATAL, 2 INJ ***
Hiker fatality (17 year old male) in Palo
Duro Canyon on the Lighthouse trail. Three
people were rescued from the trail around
1:45 PM according to reports from local
media where one hiker later died at local
hospital. The other 2 hikers recovered from
their injuries.
&&Preliminary Local Storm Report
National Weather Service Amarillo TX
1042 AM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Tstm Wnd Gst 1 SSW Beaver 36.80N 100.53W
06/27/2023 M77 MPH Beaver OK Mesonet
&&Special Weather Statement
National Weather Service Amarillo TX
212 PM CDT Fri Jun 30 2023
TXZ017-317-301945-
Palo Duro Canyon TX-Randall TX-
212 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of central Randall
County through 245 PM CDT...
At 212 PM CDT, Doppler radar was tracking a strong thunderstorm over
Canyon, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park and Timbercreek
Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3496 10206 3518 10189 3518 10183 3505 10162
3502 10163 3485 10187
TIME...MOT...LOC 1912Z 221DEG 14KT 3497 10190
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LFMSpecial Weather Statement
National Weather Service Amarillo TX
231 PM CDT Fri Jun 30 2023
TXZ012-013-302015-
Potter TX-Carson TX-
231 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of northwestern Carson
and northeastern Potter Counties through 315 PM CDT...
At 230 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Lake Meredith, or 19 miles northwest of Panhandle,
moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fritch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3544 10183 3562 10168 3563 10150 3562 10136
3534 10164
TIME...MOT...LOC 1930Z 214DEG 18KT 3548 10168
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CulinThe Amarillo radar (KAMA), 7 km away, was scanning. The volume nearest the first event began at 19:49 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113127, 1113128.